Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

August 6, 2023Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 6, 2023, 6:32 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 6:32 PM EDT (22:32 UTC)
Expired
Aug 6, 2023, 7:30 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS81 KBUF 062232
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
632 PM EDT Sun Aug 6 2023

NYZ019>021-062330-
Chautauqua-Cattaraugus-Allegany-
632 PM EDT Sun Aug 6 2023

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT 
CATTARAUGUS...SOUTHEASTERN CHAUTAUQUA AND SOUTHERN ALLEGANY 
COUNTIES...

At 631 PM EDT, showers with heavy downpours were located along a 
line extending from near Frewsburg to near Cherry Springs State Park.
Movement was northeast at 25 mph.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Alfred, Allegany,
Cuba, Weston Mills, Frewsburg, St. Bonaventure, Whitesville,
Hinsdale, Friendship, Great Valley, New Albion, Conewango, Scio,
Ellington, Leon, and Carrollton.

This includes Interstate 86 between exits 14 and 30.
 
Torrential rainfall with these storms may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4200 7922 4235 7909 4224 7774 4200 7775
TIME...MOT...LOC 2231Z 230DEG 22KT 4204 7904 4170 7790 

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:15 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 5:15 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
515 PM EDT Sun Aug 6 2023

.SYNOPSIS...
Low pressure will very slowly track across the eastern Great Lakes
through Monday night before exiting into New England on Tuesday.
This will usher in a period of unsettled weather, with several
rounds of showers and thunderstorms. Some of these storms will
have the potential to produce gusty winds and heavy rainfall.
High pressure will bring a return to fair weather on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A few showers beginning to work into far southwest NYS just
ahead of warm front that is as close as northern Ohio. Quiet
otherwise, although east winds between the warm front and
departing high over New England has kicked up winds and waves
along south shore of Lake Ontario where Beach Hazard statement
is now up until after midnight from Niagara River to Rochester
area.

Plan on more rounds of showers and some thunderstorms for roughly
a 2-3 hour period this evening as the warm front slowly moves
from southwest to northeast across the area tonight. Initially
there will be ample instability to support some thunderstorms
this evening, but as it gets later in the night SB CAPES drop
off over land which lowers the risk for thunderstorms. Thus far,
some Special Weather Statements have been issued upstream but
no SVRs. We'll continue to monitor into the evening hours.

After the front lifts through, far Western NY will break into the
warm sector late tonight, leaving mainly rain-free weather.
Remaining low moisture may result in some fog across the Western
Southern Tier, especially across higher terrain. Lows will mainly be
in the mid 60s to around 70, except in the lower 60s east of Lake
Ontario.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An anomalously deep trough, for early August standards is centered
over Iowa while a secondary shortwave trough is centered over Lake
Michigan this afternoon. These troughs will move toward the Great
Lakes region, eventually becoming a larger trough centered over the
Ohio Valley by Monday morning. At the surface, there are two surface
reflections that will move east and merge over southern Ontario and
Lake Erie Monday.

A 25kt low-level jet will be moving from southwest to northeast
across the region Monday morning. Showers with embedded
thunderstorms will be stretched from Lake Ontario to central NY
Monday morning. Guidance depicts a wide swath of showers so expect
most places to measure as this area of showers moves into the
eastern Lake Ontario region through early afternoon. Some showers
could be moderate to heavy, however they will be moving so
initially, hydro concerns are low.

The initial push of moisture and warm air will put western NY into
the warm sector Monday. Cloud cover could be an issue with
destabilization in the morning, but forecasts show SBCAPE of 500-
1000J/Kg will be likely Monday afternoon. As previously mentioned,
the two surface lows to the west will merge near southern
Ontario/Lake Erie Monday and will be associated with a trailing cold
front. Model guidance depicts a pre-frontal trough ahead of the cold
front over Ohio Monday morning. This will likely be the first focus
of convective initiation as this feature moves north across western
NY Monday afternoon. The wind field will increase as a strong mid-
level jet moves around the base of the trough Monday afternoon. Due
to the closer proximity to the mid-level trough, the eastern Great
Lakes region is on the north of the greater wind speeds, maximized
across the central Appalachians. That being said, isolated to
scattered severe thunderstorms are possible across western NY with
the focus from the western Southern Tier into the western Finger
Lakes region Monday afternoon. Main hazards are damaging winds and
large hail. Heavy rain from increasing PWATs and small MBE vectors
may pose a risk for localized flooding. High temperatures will reach
the upper 70s to low 80s across western NY to the low to mid 70s
east of Lake Ontario.

The main cold front will remain west of the region most of Monday
night as the surface low moves into the Lake Ontario region.
Initially, convection from Monday afternoon will continue to move
northeast across the forecast area through Monday evening.
Additional showers and thunderstorms are possible across western NY
behind the initial activity, however the region may be 'worked over'
resulting in less of a severe threat overnight. The eastern Lake
Ontario region will become entrenched in the warm sector overnight
resulting in the potential for isolated to scattered severe storms
with heavy downpours and the chance of localized flooding. Mild and
muggy Monday night with lows ranging in the 60s.

The cold front will slowly cross the region Tuesday. Due to the
slower speed of the front, some destabilization will occur but
instability forecasts are weak so severe threat is low at this time.
Further west, showers will taper off from west to east, however
clouds will linger through the day. Breezy Tuesday with strong (for
summer) southwest winds especially near the lakeshores. Gusts up to
30mph are possible. Highs will reach the low to mid 70s Tuesday.

Showers will end east of Lake Ontario Tuesday night. Low
temperatures will fall to the mid to upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Generally a dry start to the long term period for Wednesday with a
ridge moving into the region and high pressure over the mid-Atlantic
coast. There will be the potential for a few instability
showers/storms with daytime heating, but guidance is still a bit
split on that potential. A weak warm front should shift north across
the area Wednesday night, which may cause a few showers/storms to
develop.

A cold front will approach the area on Thursday and cross Thursday
night into early Friday morning with showers and thunderstorms ahead
of and along it. Shower potential for Thursday will increase through
the day as the front approaches with a trough out ahead of it.
Rainfall with some of the showers and storms could be at least
moderately heavy as PWats so far look to increase above 1.50".
Guidance remains split on rainfall amounts. Most of the models have
a secondary sfc low and potent shortwave track south of the area
along the front, increasing the rainfall amounts well to the south,
While some other guidance pulls these features north more over the
forecast area. Thursday could turn into a wetter day than what is
currently expected. Showers should taper off from west to east
behind the passing cold front before daybreak on Friday for most of
the area.

Zonal flow to weak ridging on Friday will provide some dry time
through the evening on Friday.

The chance for showers and storms will start to increase through the
night on Friday night and into the day on Saturday. This will occur
as an area of low pressure and frontal system track toward and then
across WNY and north central NY. Steadier showers will taper off
through the day on Sunday, but with a trough over the region and
cool temps aloft some diurnally driven showers/storms could re-
develop.

Temperatures for the long term period will generally be within a few
degrees of normal.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A warm front associated with low pressure across lower Michigan will
move into Western NY late this evening before moving across the area
tonight. The risk for showers and thunderstorms along with MVFR cigs
will increase at KJHW 22Z onward, and then will spread northeast
across the rest of the area tonight. Areas of IFR from lower cigs
will be possible tonight, especially across higher terrain including
KJHW. Showers and MVFR cigs will probably not reach KART until after
09Z.

Expect a brief dry slot Monday morning, but then showers and
thunderstorms will become more widespread during the afternoon.
Expect a mix of MVFR/VFR flight conditions with only scattered
showers Monday morning. Areas of IFR in locally heavy rain from
thunderstorms Monday afternoon. Some storms also could produce
strong gusty winds.

Outlook...

Monday night...VFR/MVFR. Showers with a chance of thunderstorms.
Some storms could produce strong winds and heavy rainfall.
Tuesday...VFR/MVFR. Showers and thunderstorms likely.
Wednesday...VFR.
Thursday...VFR with scattered showers and thunderstorms.
Friday...VFR.

&&

.MARINE...
ENE winds 15 to 20 knots, even up to 25 knots at times, results in
Small Craft Advisory in place until after midnight for south shore
of Lake Ontario from the Lower Niagara River to Sodus Bay and also
into the evening for the lower Niagara River as well.

There will also be the potential for showers and some thunderstorms
as a warm front enters the Lower Great Lakes this evening.
Thunderstorms may produce strong gusty winds Monday and Monday
night, which could result in localized higher wave action.

Winds will increase late Monday night through Tuesday night as a
wave of low pressure moves by. Winds are likely to reach small
craft criteria at times.

Winds and wave action will result in dangerous swimming conditions
from Niagara County to Monroe County this evening before winds shift
southeast later tonight. Potential for dangerous swimming conditions
again in all or most of our nearshore waters on Tuesday into Tuesday
night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Monday for NYZ001>003.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ030.
         Small Craft Advisory until 2 AM EDT Monday for LOZ042-043.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/JLA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Apffel/JLA
MARINE...AR/Apffel/JLA
Hazardous weather outlook, Aug 6, 1:48 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
148 PM EDT Sun Aug 6 2023

NYZ002>008-010>014-019>021-085-071800-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
148 PM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms possible tonight through Tuesday. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-071800-
Niagara-
148 PM EDT Sun Aug 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms possible tonight through Tuesday. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
148 PM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms possible tonight through Tuesday. Some of
these storms could produce strong gusty winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 6, 6:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
632 PM EDT Sun Aug 6 2023

NYZ019>021-062330-
Chautauqua-Cattaraugus-Allegany-
632 PM EDT Sun Aug 6 2023

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
CATTARAUGUS...SOUTHEASTERN CHAUTAUQUA AND SOUTHERN ALLEGANY
COUNTIES...

At 631 PM EDT, showers with heavy downpours were located along a
line extending from near Frewsburg to near Cherry Springs State Park.
Movement was northeast at 25 mph.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Alfred, Allegany,
Cuba, Weston Mills, Frewsburg, St. Bonaventure, Whitesville,
Hinsdale, Friendship, Great Valley, New Albion, Conewango, Scio,
Ellington, Leon, and Carrollton.

This includes Interstate 86 between exits 14 and 30.

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 4200 7922 4235 7909 4224 7774 4200 7775
TIME...MOT...LOC 2231Z 230DEG 22KT 4204 7904 4170 7790

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:38 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 6, 9:48 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans13 hr

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.